Physically, I am doing okay. My tremors are generally in the evening anymore instead of all day, which is typical for someone who is dealing with minor adrenal issues. The body’s natural steroid, cortisol, is lowest in the evening, so if I’m going to have an issue, it’ll be then.
That said, now is not the time to try lowering my prednisone again, especially given my history with neurological issues at any lower dosage. There’s this thing happening in the world, you see. Perhaps… No, I’m not playing games. You’ve heard. We’ve all heard so I feel no need to explain or wring my hands, but I will tell you what I’m doing to cope.
(If you don’t know why I’m sharing my prednisone taper journey you should probably begin HERE.)
This is the fifth day of my 9/8.5 mg taper, my initial try at a taper, and I am unfortunately already experiencing issues.
Increased fatigue – I expected this, but I didn’t expect what follows, at least not yet.
My deep tremor, which had totally disappeared when my last neurologist added Mirapex to my medication arsenal, has returned. This is a core-type tremor that doesn’t go away unless I am asleep. It is not strong, but it is there and constant.
My head bob, which also disappeared when we added Mirapex, has returned. While it is not as bad as it can be, it’s bad enough. Thanks.
My hand tremors have returned to an annoying but not detrimental extent. They will, however, get in the way of any artwork I do.
Jerky motions and twitchy muscles – yes, they have returned too.
Raspy, quivering voice – my spouse noticed this earlier today. Dangit.
Breathlessness – I remember feeling this before with my deeper tremor, but I’d forgotten how disconcerting it is.
These symptoms might fade over the last few weeks as my body adapts to the new dosage but given my history with prednisone tapers, I’m not very hopeful.
Today was an 8.5 mg day. Tomorrow is a 9 mg day. Maybe tomorrow will be a little better.
If you read my last post, you know I am beginning a slow taper off my seventeen years of prednisone (you can read how I came to be on prednisone for so long HERE). At this point, I’ve delayed beginning the taper until March 3r. Why? I had oral surgery yesterday— thanks, Sjogren’s for the dental fun— and decided not to further upset the apple cart that is my body with reduced prednisone. Yes, its balance is often that precarious, just as it often is with people living with autoimmune and/or neurological condition.
So when do I begin my taper? March 3rd, meaning I’ve only delayed things one week. But, just so you know, I’ve also altered how I’ll be doing the initial stage of my taper. After doing a lot of reading and research on prednisone tapering, I’ve come to understand that there are two primary ways of tapering: percentages and alternating days. By last week’s infographic, I’m doing the alternating days, kinda sort. Well, scratch that. We’re, meaning my spouse and I, are seeing that I do a flat-out alternating day method 9/8.5 rotation minus the 9 for both Saturday and Sunday for the first month alongside a consult with my primary care before I go further. Why? Potential withdrawal and adrenal insufficiency, neither of which are pretty and are potentially dangerous if not deadly.
Above you’ll see my new, should be safer schedule. I’ll let you know what my primary has to say on the matter.
She actually took a moment to care. This brought tears to my eyes.
But on to my glimpse at real caring. My primary care nurse practitioner, hereon dubbed my PCNP, took it upon herself to call my rheumatologist to verify that they’re prescribing my prednisone, which they are not, then she, meaning her nurse, called me to see if anyone else was doing the prescribing. Nope. No one is. Let this sink in. My PCNP was proactive in verifying that no one else has taken over my prednisone throughout this mess. She actually took a moment to care. This actually brought tears to my eyes. It truly did.
In the past months I have been admonished and yelled at for being prescribed long term prednisone, (some 17 years now) but my PCNP, the newest among my medical caregivers, is the first who actually took a moment to make certain I was medically safe with this medication, that I had what I needed, the first this year who didn’t pawn me off on someone else or dismiss me without securing my care.
But I digress. My prednisone rotation beginning March 3rd will be 9/8.5 repeat for at least one month followed by a month of solid 8.5 unless my PCNP tells me otherwise.
I’ll keep you updated on my taper and begin delving into past medical happenings that have led to my current jaded state next week.
Trust takes years to build, seconds to break and forever to repair.
— Dhar Mann
NOTHING IN THIS POST OR ON THIS BLOG SHOULD BE TAKEN AS MEDICAL ADVISE. FOR GOODNESS SAKE, SEEK PROPER MEDICAL ADVICE BEFORE TAPERING, STOPPING, OR OTHERWISE ALTERING YOUR DOSAGE ON ANY MEDICATION.
This won’t be easy but I must begin somewhere, so I’ll begin with the purpose of this blog – prednisone, why I take it, why I was left on the medication for so very long, and why, oh why, I’m having so much trouble coming off the medication now. But first things first. Hi, I’m Jeanne. I’m an author and cover designer. (You can read more about my writing and design on my professional website HERE.) I hold multiple degrees, have taught on both the collegiate and secondary levels, am the parent of three grown children, and have a wonderfully supportive spouse of over seventeen years named Anna.
Seventeen years. This takes us back to 2003 – the year I began taking prednisone for serum-negative Rheumatoid Arthritis. Yes, it helped. It helped wonderfully, and I knew there were a few side effects. That said, no told me the potential risks of long-term usage. No one bothered to say, “Hey, Jeanne. Maybe we should work at getting you off these.” No one bothered. No. One. Bothered. Not for fifteen years.